Iowa, 2007

Hail and Damaging Winds in Iowa, July 18, 2007

July 18, 2007 · NWS DMX · 31 events in 14 counties and zones

Several boundaries were in position across the state with the main|boundary being that left from the previous nights convection from|northwest into east central Iowa. At the same time, a cold front|approached the state from the northwest while low pressure developed|over eastern Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$328,000
Crop damage
$228,000
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Several boundaries were in position across the state with the main|boundary being that left from the previous nights convection from|northwest into east central Iowa. At the same time, a cold front|approached the state from the northwest while low pressure developed|over eastern Nebraska. The atmosphere became very unstable by the early|afternoon hours with CAPE values in the 3000 to 4500 J/kg range and|lifted indices falling to between -7 and -10 C. Shear across the north|half of Iowa was in the 30 to 40 kt range. During the afternoon,|temperatures rose into the upper 80s to mid 90s, as dew point readings|rebounded in to the mid to upper 70s along the boundary. Thunderstorms|erupted by mid afternoon with a large area of thunderstorms moving from|northwest into parts of north central and eventually in to east central|Iowa. The main mode of severe weather was high winds. There was|between 900 and 1100 J/kg of DCAPE available with fairly strong winds in|the mid levels. Reports of downed trees and power lines were numerous|with wind gust reaching 70 MPH or more with some of the stronger|storms. There was little in the way of hail reported, though pea to|small marble size hail was common. The available cape in the hail|layer, -10 to -30 C. layer of the atmosphere, was significant in the 400|to 600 J/kg range, but the freezing level was very high. Typical of mid|July, the freezing level was between 14,000 and 15,000 feet, which|limited hail production. The storms moved east-southeast at 35 to 45|MPH for the most part with the first round exiting the DMX CWA by early|evening. Thunderstorms began to redevelop during the evening. One of the storms produced penny size hail in the Marshalltown area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 18, 1:50 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 18, 1:50 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
250 PM CDT WED JUL 18 2007

.DISCUSSION...
FOCUS CONTINUES ON THE SEVERE WEATHER CHANCE TODAY INTO
TONIGHT...WITH A QUIET WEATHER PATTERN SETTING UP ACROSS THE AREA
FOR THE REMAINDER OF THE FORECAST PERIOD.

UPPER LEVEL SHORTWAVE EVIDENT OVER CENTRAL SOUTH DAKOTA ON LATEST
WATER VAPOR IMAGERY...WILL DIVE SOUTHEAST IN NORTHWEST FLOW PATTERN
ALOFT ACROSS NORTHERN/CENTRAL IOWA EARLY THIS EVENING INTO TONIGHT.
STATIONARY BOUNDARY THAT HAS BEEN IN PLACE ACROSS THE NORTHERN CWA
OVER THE PAST FEW DAYS...WILL CONTINUE TO BE THE MAIN FOCUS FOR
THUNDERSTORM DEVELOPMENT WITHIN THE NEXT FEW HOURS. PLENTY OF
MOISTURE IN PLACE AT THE SURFACE WITH DEWPOINTS INTO THE 70S ACROSS
MOST OF THE STATE...HOWEVER LATEST MODEL SOUNDINGS STILL INDICATING
SOME DRIER AIR ALOFT. THETA-E ADVECTION INCREASES ACROSS
CENTRAL/NORTHERN IOWA BY LATE THIS AFTERNOON INTO THIS
EVENING...WHICH WILL CREATE AREAS OF DEEPER MOISTURE FOR CONVECTION
THIS EVENING. PWAT VALUES CONTINUE TO REMAIN HIGH ACROSS THE
CWA...WITH 2 INCH PLUS PWAT VALUES ADVERTISED THROUGHOUT THE CWA
LATE THIS AFTERNOON INTO THE EVENING. SHEAR VALUES LOOK DECENT WITH
NEARLY 40-50 KT OF 0 TO 6 KM SHEAR...AND SFC WINDS EXPECTED TO BACK
SOME AS THE WAVE APPROACHES. SBCAPE VALUES CURRENTLY ADVERTISED
AROUND 3-4K J/KG ACROSS THE NORTHERN CWA...WITH LITTLE CONVECTIVE
INHIBITION. IN ADDITION A STRONG UPPER LEVEL JET OF 110 KT WILL BE
POSITIONED OVER THE NRN WI/ LAKE SUPERIOR...WITH THE RIGHT ENTRANCE
REGION OF THE JET OVER THE NORTHERN CWA. THEREFORE...HAVE HIGH
LIKELY TO CATEGORICAL POPS ACROSS THE NORTHERN CWA FOR THIS EVENING.
AS THE UPPER LEVEL WAVE SLIDES SOUTHEAST...SFC FRONT IN PLACE WILL
BEGIN TO PROGRESS SOUTHWARD THROUGH THE CWA...SHIFTING THUNDERSTORM
CHANCES SOUTHWARD THROUGH TIME. EXPECTING MCS DEVELOPMENT OVER THE
CWA BY LATE EVENING...WITH THE HEAVIEST RAINFALL EXPECTED ACROSS THE
NORTHERN/CENTRAL CWA. FRONTAL BOUNDARY EXPECTED TO BE POSITIONED
ACROSS THE SOUTHERN CWA BY THURSDAY MORNING...WITH LINGERING CHANCES
OF PRECIP EXPECTED INTO THURSDAY.

LARGE AREA OF SFC HIGH PRESSURE THEN BUILDS INTO THE AREA
FRIDAY...AS THE WESTERN CONUS UPPER LEVEL RIDGE PROGRESSES EASTWARD.
THIS UPPER LEVEL RIDGE WILL REMAIN IN PLACE THROUGHOUT THE REMAINDER
OF THE FORECAST PERIOD...WITH COOLER AND DRIER CONDITIONS EXPECTED
ACROSS CENTRAL IOWA THROUGH THE WEEKEND. BY EARLY NEXT WEEK...WARMER
AIR AND MOISTURE BEGIN TO FILTER BACK INTO THE AREA AS RETURN FLOW
SETS UP. THEREFORE HAVE A GRADUAL WARMING TREND THROUGHOUT THE
EXTENDED PERIOD.

&&

.AVIATION...18/18Z
AREA OF TSRA ACROSS SITUATED ACROSS SRN MN INTO NRN IA...WITH CLOUD
BASES AROUND BKN020-030. REMAINDER OF AREA CURRENTLY BENEATH SOME
MID/HIGH CLOUDS. SCATTERED STRONG THUNDERSTORMS ARE EXPECTED TO
INCREASE IN COVERAGE THROUGHOUT THE NEXT FEW HOURS ACROSS NORTHERN
IOWA...AND WITH THE CONVECTION EXPECTED TO SLIDE SOUTHWARD THROUGH
THE NIGHT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR
BUTLER...BREMER...AND BLACK HAWK COUNTIES UNTIL 12 UTC THURSDAY.

&&

ALBRECHT
Hazardous weather outlook, Jul 18, 2:42 PM CST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
342 PM CDT WED JUL 18 2007

IAZ027-028-039-192045-
BUTLER-BREMER-BLACK HAWK-
342 PM CDT WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A MODERATE RISK OF SEVERE THUNDERSTORMS CONTINUES THROUGH
TONIGHT...WITH THE LARGE HAIL AND DAMAGING WINDS AS THE PRIMARY
SEVERE THREATS. HEAVY RAIN WILL ACCOMPANY THE STRONG TO SEVERE
THUNDERSTORMS WHICH MAY LEAD TO LOCALIZED AREAS OF FLASH FLOODING.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH THURSDAY
MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOME LINGERING THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THURSDAY
MORNING WITH THE MAIN THREAT BEING HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO TONIGHT.

IAZ004>007-015>017-023>026-033>038-047>050-192045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
HARDIN-GRUNDY-BOONE-STORY-MARSHALL-TAMA-
342 PM CDT WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A MODERATE RISK OF SEVERE THUNDERSTORMS REMAINS THIS EVENING INTO
TONIGHT. THE PRIMARY THREATS ARE ANTICIPATED TO BE LARGE HAIL AND
DAMAGING WINDS. HEAVY RAINFALL IS ALSO EXPECTED WHICH MAY EXCEED
SEVERAL INCHES IN LOCALIZED AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOME LINGERING THUNDERSTORMS ARE EXPECTED ACROSS A PORTION OF THE
AREA THROUGH THURSDAY MORNING WITH THE MAIN THREAT BEING HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO TONIGHT.

IAZ044>046-057>062-070>075-081>086-096-097-192045-
CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-APPANOOSE-DAVIS-
342 PM CDT WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A MODERATE RISK OF SEVERE THUNDERSTORMS REMAINS FOR THIS EVENING
INTO TONIGHT. THE PRIMARY THREATS ARE ANTICIPATED TO BE LARGE
HAIL AND DAMAGING WINDS. HEAVY RAINFALL IS ALSO EXPECTED WHICH MAY
EXCEED SEVERAL INCHES IN LOCALIZED AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOME LINGERING THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THROUGH
THURSDAY MORNING WITH THE MAIN THREAT BEING HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING INTO TONIGHT.

IAZ092>095-192045-
TAYLOR-RINGGOLD-DECATUR-WAYNE-
342 PM CDT WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS FOR THIS EVENING INTO
TONIGHT. THE PRIMARY THREATS ARE ANTICIPATED TO BE LARGE HAIL AND
DAMAGING WINDS. HEAVY RAINFALL IS ALSO EXPECTED WHICH MAY EXCEED
SEVERAL INCHES IN LOCALIZED AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH MIDDAY THURSDAY...
WITH THE MAIN THREAT BEING LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT.

ALBRECHT

The radar

The Des Moines radar (KDMX), 175 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

30 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Kossuth

When
July 18, 3:00 PM CST
Where
Kossuth County, 1.38 mi S of Bancroft
Measured
57 kt (66 mph) estimated gust
Property damage
$15,000
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
43.260, -94.220

Thunderstorm Wind, Calhoun

When
July 18, 3:22 PM CST
Where
Calhoun County, Pomeroy
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
42.550, -94.680

Thunderstorm Wind, Calhoun

When
July 18, 3:30 PM CST
Where
Calhoun County, 0.51 mi W of Manson
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.530, -94.540

Thunderstorm Wind, Humboldt

When
July 18, 3:31 PM CST
Where
Humboldt County, Dakota City
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Crop damage
$5,000
Reported by
Amateur Radio
Coordinates
42.720, -94.220

Thunderstorm Wind, Humboldt

When
July 18, 3:32 PM CST
Where
Humboldt County, Dakota City
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Crop damage
$25,000
Reported by
Trained Spotter
Coordinates
42.720, -94.220

Thunderstorm Wind, Calhoun

When
July 18, 3:33 PM CST
Where
Calhoun County, 0.51 mi W of Manson
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
42.530, -94.540

Thunderstorm Wind, Webster

When
July 18, 3:45 PM CST
Where
Webster County, Ft Dodge
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
42.500, -94.180

Thunderstorm Wind, Webster

When
July 18, 3:53 PM CST
Where
Webster County, 0.69 mi S of Callender
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.360, -94.300

Thunderstorm Wind, Webster

When
July 18, 3:53 PM CST
Where
Webster County, Callender
Measured
57 kt (66 mph) estimated gust
Property damage
$20,000
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
42.370, -94.300

Thunderstorm Wind, Wright

When
July 18, 4:16 PM CST
Where
Wright County, Eagle Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.670, -93.900

Thunderstorm Wind, Hamilton

When
July 18, 4:18 PM CST
Where
Hamilton County, 2.77 mi S of Williams
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.440, -93.550

Thunderstorm Wind, Hamilton

When
July 18, 4:20 PM CST
Where
Hamilton County, 2.81 mi N of Blairsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.520, -93.640

Thunderstorm Wind, Hardin

When
July 18, 4:35 PM CST
Where
Hardin County, 0.86 mi SW of Radcliffe
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
42.310, -93.440

Thunderstorm Wind, Hardin

When
July 18, 4:39 PM CST
Where
Hardin County, 0.69 mi S of Eldora
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.360, -93.100

Thunderstorm Wind, Story

When
July 18, 4:47 PM CST
Where
Story County, Zearing
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
42.170, -93.300

Thunderstorm Wind, Grundy

When
July 18, 4:50 PM CST
Where
Grundy County, 2.08 mi S of Wellsburg
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
42.400, -92.920

Thunderstorm Wind, Grundy

When
July 18, 5:00 PM CST
Where
Grundy County, Holland
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.400, -92.800

Thunderstorm Wind, Story

When
July 18, 5:00 PM CST
Where
Story County, 1.48 mi SSW of Iowa Center
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.910, -93.430

Thunderstorm Wind, Marshall

When
July 18, 5:06 PM CST
Where
Marshall County, State Center
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
42.020, -93.170

Thunderstorm Wind, Marshall

When
July 18, 5:07 PM CST
Where
Marshall County, 0.86 mi SE of Marshalltown
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.040, -92.910

Thunderstorm Wind, Tama

When
July 18, 5:11 PM CST
Where
Tama County, 0.69 mi S of Garwin
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Crop damage
$3,000
Reported by
Law Enforcement
Coordinates
42.090, -92.680

Thunderstorm Wind, Grundy

When
July 18, 5:15 PM CST
Where
Grundy County, 1.23 mi SW of Grundy Center
Measured
57 kt (66 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
42.360, -92.790

Thunderstorm Wind, Grundy

When
July 18, 5:15 PM CST
Where
Grundy County, 0.86 mi SE of Morrison
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
42.340, -92.670

Thunderstorm Wind, Grundy

When
July 18, 5:15 PM CST
Where
Grundy County, Reinbeck
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.320, -92.600

Thunderstorm Wind, Tama

When
July 18, 5:15 PM CST
Where
Tama County, 3.71 mi SE of Buckingham
Measured
57 kt (66 mph) estimated gust
Property damage
$20,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
42.240, -92.390

Thunderstorm Wind, Marshall

When
July 18, 5:18 PM CST
Where
Marshall County, 0.86 mi SE of Marshalltown
Measured
52 kt (60 mph) measured gust
Property damage
$3,000
Crop damage
$50,000
Reported by
Mesonet
Coordinates
42.040, -92.910

Thunderstorm Wind, Black Hawk

When
July 18, 5:25 PM CST
Where
Black Hawk County, 0.86 mi SW of La Porte City Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
42.310, -92.290

Thunderstorm Wind, Poweshiek

When
July 18, 5:40 PM CST
Where
Poweshiek County, 4.84 mi S of Grinnell Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.650, -92.700

Thunderstorm Wind, Poweshiek

When
July 18, 6:20 PM CST
Where
Poweshiek County, 1.38 mi N of Montezuma
Measured
56 kt (64 mph) measured gust
Property damage
$10,000
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
41.600, -92.530

Hail, Marshall

When
July 18, 9:05 PM CST
Where
Marshall County, 0.86 mi SE of Marshalltown
Measured
0.75 in hail
Crop damage
$10,000
Reported by
COOP Observer
Coordinates
42.040, -92.910

Thunderstorm Wind, Sac

When
July 18, 10:05 PM CST
Where
Sac County, 1.23 mi SE of Odebolt
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
42.310, -95.250

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34260, 34262, 34279, 34264, 34265, 34266, 39814, 34267, 34352, 34268, 34281, 34269, 34270, 34271, 34272, 34282, 34273, 34283, 34285, 34274, 34286, 34275, 34277, 34278, 34350, 34287, 34289, 34290, 34291, 34259, 34351.